Help With The Dreaded WD's

Hello everyone! I was wondering if any of you lovelies would know the best way to fight withdrawal symptoms, as I know more than a few of you, after years of being on pain meds, have had to deal with this issue. As some of you know, I've posted before about being on the same pain meds for over 5 years with not much luck of getting them switched to something that would actually help me, as my pain is worse and my body has built up a tolerance to the same meds for so long. I find myself now, every month for the past 3 months going an average of 5-7 days without anything, throwing me into pretty miserable withdrawals. I am going to a pain management appt next week and hope to get it all sorted, as I find this is absolutely unacceptable.

If anyone has found anything that helps, I would love to have you share!

7 Replies

oldestnewest
  • Why ever do you stop completely? This is the worse thinh pussible. You must reduce slowly over several weeks at least.

    Does your GP know you have stopped?

    Pain clinic won't be too pleased either.

    If I have misunderstod and you have doen this under medical supervision I apologise. See your GP ammd say iy needs to be slower.

    If this is of your own bat then I am horrified you have not listened to advice

    Pat x

  • Don't ever try to cold turkey off these meds- for a start, as you know, its very uncomfortable physically, but it can actually really throw your body and cause much more severe reactions that worst case can be life threatening. The only way to come off is slowly - very slowly- tapering over a period of a number of months. Your pain specialist may be able to help by initially switching you to another similar pain med that is easier to come off.

    My story is probably completely different to yours, and I don't know what is causing your pain, but I was in the same boat with major pain from ankylosing spondylitis (inflammatory autoimmune spinal arthritis) and on maximum doses of codeine every day. When I did finally come off, I was prescribed steroids for a short course as a bridge (as they do help with A.S. inflammatory pain), and then once off the narcotics, I started on low dose naltrexone (LDN). That has really had a huge impact on modifying my pain response and I now need very little in the way of breakthrough meds (paracetamol only, as you can't take narcotics of any kind with LDN).

    LDN isn't for everyone or for every condition, and steroids are really only used for inflammatory conditions, but its worth checking out the lowdosenaltrexone.org website and having a think about whether it might be an option for your particular type of pain.

    The other thing to remember is that while psychological methods won't get rid of your pain completely, sometimes they can drop pain levels one point on the scale, and thats the difference between coping and not coping. Likewise with exercise - pushing yourself to be more active, even if it seems like its going to hurt more, is almost always beneficial as the natural endorphins kick in and act as pain relief. And just getting out in the fresh air every day helps lift you mentally (and therefore also drop pain a fraction).

  • go to april.org.uk/

    They should be able to give you useful information.

    Medication withdrawal varies from medicine to medicine. If you have been on them for a long time you must decrease amount taken by small amounts. The April charity (see website above) should know about the issues and can guide you to the best places for information.

  • Hello,I'm wendy and have just joined pain concern,had widespread chronic pain syndrome for 24 years,so feel like an expert patient in the world of pain,suffering,looking for ways to help,when I was coming off an unfortunate overdose of amitrypline 8 yrs ago,I was put on a drug called clonodine,used to be used for hypertension,high blood pressure,but now used for coming off high opiates,sedatives,valium and antidepressants,very good for stopping the sweats,and low anxiety feeling with withdrawral from tramadol,don't know which you are coming off,but with very high opium based pain killers my specialists told me ketamine is sometimes used,but be careful as can cause irreversible bladder problems.Clonidine,the first one is cheap,can make you dizzy so stand up slowly from sitting or lying down,I found it also helped with sleep when coming of morphine.

    Hope this helps,but don't beat yourself up if it's not possible to reduce this time

    Warm wishes

    Wendy

  • Thanks guys for your suggestions and responses. I think I may have been a little misunderstood though. I'm not *choosing* to go cold turkey or come off pain meds, rather I'm running out of my meds every month now. For the past 3 months, I've has more month left than medication. And I was saying that, after 5 years of being on the exact same meds, they have lost effectiveness, and tolerance has been built up, so I'm having to take MORE to achieve the same level of pain management that I did in the past. And yes I have spoken to my pain management Dr about this before and she doesn't want to give anything stronger at this point, becuz she's afraid that if my condition worsens, that I won't have anything to help me. And I can't just find another Dr. Its not that simple or easy to do, I'm pretty limited on options being on medicaid, and it took me 3 months to find a new Dr when I started seeing her.

    So, all that being said, I thought maybe more than a few of you has had to deal with withdrawals for whatever reasons, and could offer up a way to ease them and make them a little more manageable.

    Thanks guys and take care :)

  • Thanks guys for your suggestions and responses. I think I may have been a little misunderstood though. I'm not *choosing* to go cold turkey or come off pain meds, rather I'm running out of my meds every month now. For the past 3 months, I've has more month left than medication. And I was saying that, after 5 years of being on the exact same meds, they have lost effectiveness, and tolerance has been built up, so I'm having to take MORE to achieve the same level of pain management that I did in the past. And yes I have spoken to my pain management Dr about this before and she doesn't want to give anything stronger at this point, becuz she's afraid that if my condition worsens, that I won't have anything to help me. And I can't just find another Dr. Its not that simple or easy to do, I'm pretty limited on options being on medicaid, and it took me 3 months to find a new Dr when I started seeing her.

    So, all that being said, I thought maybe more than a few of you has had to deal with withdrawals for whatever reasons, and could offer up a way to ease them and make them a little more manageable.

    Thanks guys and take care :)

  • Sorry for the double reply

You may also like...